Patient Comments: Cortisone Injection - Knee and Hip

Share your experience with cortisone injections in your hip or knee.

Comment from: central ma, 55-64 Female (Patient) Published: October 27

I had cortisone injection in my hip about 11 hours ago, and still haven't experienced the pain relief, but was told it could take up to 3 days. I am disappointed, but hoping that I get relief soon from the excruciating pain of bursitis or tendonitis (not arthritis, in this case). I had a cortisone shot in the knee about 18 months ago for terrible knee pain, and my knee was better instantly; still is! So I am hopeful that this horrific hip pain flare-up will be over with as soon as the cortisone takes effect.

Was this comment helpful?Yes
Comment from: Chita, 65-74 Female (Patient) Published: September 09

I have had several cortisone injections in my left hip for bursitis. I have been pain free for almost a year. I can tell when it's time to get another shot. It hurts like crazy when I'm given the shot but it is well worth the temporary pain of the injection to get the relief I receive.

Was this comment helpful?Yes
Comment from: Geri, 65-74 Female (Patient) Published: September 08

I had cortisone shot for knee pain twice in 1 year; no knee pain, feels great. After second shot I am feeling flushed, sweating, shaky, and have headaches and cough. The worst part is the bitter/metallic/dry feeling in my mouth. I just shiver when I think of eating something. This has been going on for 3 weeks. I went to the family doctor and bloodwork all came back ok.

Was this comment helpful?Yes
Comment from: Cathy, 55-64 (Patient) Published: September 03

I have osteoarthritis in my left knee and have had terrible pain for months now, unable to bend the knee, taking stairs one at a time, and being dead lame after driving for a while. This has affected everything I do. I had a cortisone shot in the knee before going on a 2 week holiday and was thrilled to notice a vast difference. I was climbing stairs normally, hardly any pain and 1 month later, still feeling the relief of pain. Luckily I had no side effects that I'm aware of.

Was this comment helpful?Yes
Comment from: Gettin' Old, 55-64 Female (Patient) Published: August 26

I had a cortisone injection in my knee a little over a week ago. Not pleasant, but over quickly. My doctor warned me about flushing and swelling only, as a side effect. Several hours later my knee started to swell and I couldn't bear any weight on it. It hurt just to brush against the skin, but tolerable as long as I didn't try to walk or touch it. The side effects went away in about 36 hours. My knee felt much better but seven days later a rather good sized lump developed causing a lot of pain. Not sure if it is from the cortisone. Except for the lump, the benefit from the injection was well worth it. If the lump turns out to be unconnected to the injection, I will get one on my other knee.

Was this comment helpful?Yes
Comment from: Lisa, 45-54 Female (Patient) Published: August 21

I've had swelling and pain in my knee for 8 months off and on. Orthopedic doctor treated it with cortisone injections every 2.5 months then sent me to a rheumatoid specialist. He started me on methotrexate, drained my knee and injected cortisone. That was 11 weeks ago and the injection didn't work, so since then, I've had 3 more injections in the past 6 weeks and now on injection form of methotrexate. I am waiting for an appointment this week to have my knee drained again by ultrasound and shot with cortisone again. That will be 5 shots in 8 weeks. I don't understand why nothing is working and I'm not coping very well now. It's been too long since I've had some relief and I'm not sleeping because of the pain.

Was this comment helpful?Yes
Comment from: Mako John, 65-74 Male (Patient) Published: August 19

I had a cortisone shot in right knee yesterday. I woke up with headache and warm and flush face, thought I had a fever. Knee pain was gone but returned next night. My physician's assistant (PA) never told me about side effects, I thought I had another problem maybe infection. I wish the caregiver would have told me what to expect

Was this comment helpful?Yes
Comment from: Maureen, 55-64 Female (Patient) Published: August 19

I am almost 61 and I worked in hard jobs my entire life. Currently I'm a caregiver for DD adult. I thought I would have to give up being her foster provider (sad). Rheumatologist gave first shots to knees and thumbs almost 3 months ago. It was like a miracle, I could walk dog, garden, ride bike, and swim with no apparent side effects. At two weeks to shot time I was where I was before, knees hurting as well as my back (back problem for years), and thumbs just starting to ache. I have needed no pain medications till now, 5 days from shot time. It is worth whatever side effects I may encounter further down line. Time will tell. I will post again in 6 or 12 months if there is a change or side effects hope this helps someone.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Side Effects Question: What side effects (if any) did you experience with your cortisone injection?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.